It says nothing in the lit that I've read on Paxil that it will make you gain weight, but here I sit, 10 lbs heavier than when I started on Paxil. So, I called my doc and asked her to switch me to Wellbutrin. She wanted my reasons, and I told her that I felt like it was making me gain weight and I know that I've had the opposite effect with Wellbutrin. She said, "Oh, yeah, all of the drug reps here call it, "PACKS IT ON" because you gain weight on it. This is a lady who knew of my eating disorder!
Anyways, she won't change my meds until I can come up with $55 for a doc visit, so I'm stuck for now. Guess I'll be packin' it on to avoid a panic attack.
Often the manufacturers will not list all the possible side effects in the main areas of the literature. On the RX sheets you can look them all up but in the 'handout' literature they are pretty mum as to these types of side effects.
That being said I also gained a lot of wieght while on paxil for 6 months and it is a very common side effects from what my doctor tells me.
This is only my opinion and Paxil has helped a lot of folks but my opinion of Paxil is that it was without a doubt absolutely the worse psych med I have ever taken in terms of side effects. In addition to having horeendous sexual side effects for me it also created havoc for my system when I tried to come off it and it wasnt for 2-3 months after coming off of it before the nasuea, headaches, and irritiabilty stopped.
Since when did the doctors start prescribing Wellbutrin for anxiety/panic. It is usually used for bipolar disorder or schizophrenia. I had no idea it helped with anxiety also. Paxil makes a lot of people gain weight. I take Zoloft and I actually lost weight (13 lbs.) on it. I don't know if this is common for others or not. Xanax doesn't have either effect.
Is it possible that the reason Paxil might make people gain weight is because it makes you eat more, or crave sweets? I had taken Vivactil years ago and I craved sweets on it and really packed on the pounds.
I had to reply to this one. I was on paxil for 7 years, and gained a whopping 70 pounds. I stopped it last summer, and lost 35 pounds so far (without trying). My psych doc said it was the number one weight-gain SSRI, and it had nothing to do with making you crave food or anything. He said the current theory is that it changes some enzymes in your liver that make you metabolize food differently. I watched what I ate, worked out all the time, and continued to gain. He also told me the average weight gain from paxil was 1 pound a month, which is roughly what I put on. What's terrible for me, is that paxil worked soooooo well. It was a difficult decision for me to stop, since I felt so great. Now I feel like crap, and have recently started prozac, since it has less of a chance of weight gain.
I wish you well!
I take Prozac and only 10 mg. I have gained 15 pounds since end of May. I will be talking to my Psych about this on Wednesday. I take it and I eat and eat. Before I took it, I had lost 19 lbs. in 3 months. Now I've gained most of it back and this is really bothering me.
hi, i have really been interested in all your comments. i have been on paxil for almost 3 1/2 years for panic disorder and it has helped me so much i cant even describe. i was totally homebound 4 years ago and it literally saved my life. the side effects, however, have been horrible. weight gain, major sexual side effects and on...... i have been so afraid to try anything else, because i dont know if anything will work as well, plus i am afraid of the transition period and what might happen while i am adjusting to something else. i want to talk to my doctor about this, but i am really scared to change. has anyone been on paxil this long and then switched? i would really love some input.
I guess for some of us on Paxil we have to decide if we want to be heavier but happy, or panicked and thinner! I just started back on it so I will wait and see if I gain my weight back before I asked my dr. to switch me to something else. I work out for an hour or more five days a week, I do a combination of running, stationery bike, do weights, etc. Plus, I limit my carb and sweet intake now. I was able to lose about 14 pounds on Atkins in just 3 weeks. I used to really pig out before I went on Atkins and while taking Paxil - after all that struggle I am going to be p*ssed if I gain all the weight back from getting back on it! I also feel fatigued but I take thyroid and BP meds so that could be a side effect from those drugs, as well. Other than fatigue I feel a tensing up of my shoulders as a Paxil side effect, and yes, sex doesn't interest me much either, but after being married to the same person 10 + years what else can I expect? That's for another board
i just read about a new drug that supposedly doesnt cause weight gain. i think it was just recently apporved by the FDA. i believe the name is Duloxetine. i am gonna ask my doc about it. i need to get rid of the 20 lbs i gained on prozac!
i had gained almost 100 lbs in 5 months from paxil and i hardly ate anything. and i still kept gaining after the first 100. i've been of paxil since november and i'm on lexapro now and i have lost 53 lbs.